Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Caribou, ME

June 8, 2008Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 8, 2008, 3:32 PM EDT for Aroostook County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 3:32 PM EDT (19:32 UTC)
Expired
Jun 8, 2008, 4:00 PM EDT
In force
28 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 081933
SVRCAR
MEC003-082000-
/O.NEW.KCAR.SV.W.0004.080608T1932Z-080608T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
332 PM EDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF FORT KENT...

* UNTIL 400 PM EDT...

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  FORT KENT...AND MOVING SOUTHEAST AT 47 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  FRENCHVILLE...WALLAGRASS...CROSS LAKE AND EAGLE LAKE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4731 6846 4731 6839 4719 6821 4698 6841
      4721 6880 4725 6875 4726 6862 4730 6858
      4730 6855 4732 6851
TIME...MOT...LOC 1932Z 310DEG 41KT 4726 6867

$$

LERICOS
1 follow-up statement
000 
WWUS51 KCAR 081955
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT SUN JUN 8 2008

MEC003-082000-
/O.CON.KCAR.SV.W.0004.000000T0000Z-080608T2000Z/
AROOSTOOK ME-
355 PM EDT SUN JUN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DAIGLE...OR ABOUT 9 MILES NORTHEAST OF EAGLE LAKE...MOVING SOUTHEAST
AT 47 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IF ON OR NEAR CROSS AND LONG LAKES...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4731 6839 4723 6827 4721 6825 4721 6824
      4719 6821 4704 6835 4720 6864
TIME...MOT...LOC 1955Z 310DEG 41KT 4709 6838

$$

LERICOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:50 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 8, 2:50 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT SUN JUN 8 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE COAST LATE TONIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE NORTH ON MONDAY AND THEN MOVE EAST
MONDAY NIGHT AS A WEAK WAVE OF LOW PRESSURE TRACKS INTO QUEBEC. A
STRONGER LOW WILL LIFT NORTH OF THE AREA LATE TUESDAY INTO TUESDAY
NIGHT FOLLOWED BY BREEZY AND COOLER CONDITIONS ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS HAVE BEEN TRACKING ALONG A BOUNDARY JUST NORTH OF
THE AREA TODAY. THE THUNDERSTORMS HAVE STRONG SUPPORT FROM SURFACE
HEATING TO OUR WEST...BUT LIKELY ARE BEING WEAKENED BY WARMING
ALOFT WHICH IS MAKING THE ATMOSPHERE INCREASINGLY STABLE. SOME
THUNDERSHOWERS WILL AFFECT NORTHERN AREAS LATE TODAY INTO EARLY
THIS EVENING BEFORE THE BOUNDARY WEAKENS AND SLIDES SOUTH TO THE
COAST. A PARTLY CLOUDY AND WARM NIGHT WILL FOLLOW WITH LIGHT WINDS
ALLOWING FOR SOME PATCHY FOG LATE TONIGHT.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
MAIN CONCERNS ARE: WHERE WILL THE COLD FRONT STALL OUT AND
AVAILABILITY FOR CONVECTION.

DECIDED ON A GFS/SREF BLEND THIS GO AROUND. COLD FRONT IS EXPECTED
TO PUSH S INTO DOWNEAST MAINE ON MONDAY AND THEN STALL MONDAY AFTERNOON.
DRIER COOLER AIR WILL FILTER DOWN INTO NRN AREAS ON MONDAY WITH
LESS HUMID CONDITIONS. FURTHER S IN PROXIMITY OF THE
FRONT...WARMER AND HUMID AIRMASS WILL REMAIN. NOT MUCH TO FOCUS ON
MONDAY AFTERNOON ACROSS THE CWA WITH THE EXCEPTION OF FAR SWRN ME
AS ISOLD SHOWERS AND PERHAPS A TSTM COULD FIRE. GMOS TEMPS LOOKED
LIKE A GOOD FIT. SOME ADJUSTMENTS WERE MADE ACROSS THE N TO RAISE
THEM SLIGHTLY DUE TO SOME SUNSHINE.

FRONTAL BOUNDARY IS EXPECTED TO LIFT N MONDAY NIGHT INTO TUESDAY
AS A WARM FRONT W/LOW PRES PASSING THROUGH QUEBEC. SREF AND GFS
MATCHING QUITE WELL W/THE OPS AND DECISION HERE WAS TO INCREASE THE
POPS MONDAY NIGHT INTO TUESDAY W/THE HIGHEST CHCS GEARED ACROSS
NRN AND WRN AREAS WHERE BEST FORCING AND LIFT WILL BE SITUATED.
THREW THE MENTION OF TSTMS BOTH MONDAY NIGHT MORE FOR WRN AND NRN
AREAS AND THEN INCLUDED THE ENTIRE CWA ON TUESDAY AS THE REGION
GETS IN THE WARM SECTOR W/THE WARM FRONT LIFTING N OF THE REGION
BY MIDDAY TUESDAY. MODEL SOUNDINGS SHOWING THINGS DESTABILIZING
LATER MONDAY NIGHT INTO EARLY TUESDAY ACROSS THE W AND N W/THE
WARM FRONT AND NICE MID-LVL PUNCH TO SUPPORT THE MENTION OF THUNDER.
THE GUIDANCE DESTABILIZES THINGS EVEN MORE ON TUESDAY W/MU CAPES
RUNNING WELL ABV 1000 J/KG AND TTS HITTING 50+.

TOOK GMOS TEMP FOR MONDAY NIGHT AND ADJUSTED THEM UP A FEW DEGS
ESP DOWNEAST AND THE COAST. TEMPS ON TUESDAY WERE ADJUSTED UPWARD
A FEW DEGS AS WELL PLAYING FOR THE WARM SECTOR.

ONE OTHER THING TO NOTE IS THAT FOR WAS THROWN IN FOR MONDAY NIGHT
DUE ENE FLOW AT THE SFC COMBINED W/LIGHT SSE FLOW FROM 925-850
MBS ALLOWING FOR LLVLS TO MOISTEN.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PART OF THE FORECAST CENTERS AROUND THE DEVELOPMENT
OF A LONGWAVE BLOCKING PATTERN OVER THE NE UNITED STATES. ALL
MODEL GUIDANCE INDICATE AN OMEGA BLOCK FEATURE WITH THE RIDGE
PORTION OVER THE NE. ENSEMBLE GUIDANCE (GFS AND ECMWF) SEEM TO
INDICATE A MORE EASTWARD PLACEMENT WITH THE BLOCK.
CONVERSELY...DETERMINISTIC MODELS INDICATE THE UPPER LEVEL LOW ON
THE EASTERN SIDE OF THE BLOCK WILL RETROGRADE OVER THE EAST COAST.
THERE REMAINS A MODERATE AMOUNT OF UNCERTAINTY AS TO WHAT THE
ACTUAL SOLUTION WILL BE. AT THIS POINT...IT SEEMS REASONABLE TO
DEVIATE FROM GMOS ON THURSDAY AND FRIDAY AND PUSH THE FORECAST
TOWARD A SOLUTION MORE IN LINE WITH THE ENSEMBLE GUIDANCE. THIS
WILL MEAN LOW POPS AND HIGHER TEMPERATURES FOR THESE DAYS IN ALL
LOCATIONS.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE NORTH TONIGHT WITH THE
BRIEF EXCEPTIONS BEING IN ANY THUNDERSHOWERS EARLY THIS EVENING.
VFR CONDITIONS DOWNEAST MAY BRIEFLY LOWER TO IFR IN SOME FOG
LATE TONIGHT.

LOOKING FURTHER OUT: LOOKS LIKE VFR FOR THE MOST PART W/THE
EXCEPTION FOR SOME MVFR CONDITIONS MONDAY NIGHT ESP NRN AND ERN
AREAS FOR LOW CIGS AND FOG W/THE LIGHT ENE FLOW.

COULD VERY WELL SEE MVFR AND EVEN IFR CONDITIONS TUESDAY NIGHT
INTO WEDNESDAY MORNING AS THE COLD FRONT CROSSES THE REGION.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT. HUMID AIR
OVER THE WATERS MAY RESULT IN SOME FOG AND MIST.

NO HEADLINES FORESEEN INTO LATE WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...HEWITT
LONG TERM...LERICOS
AVIATION...BLOOMER
MARINE...BLOOMER/HEWITT
Hazardous weather outlook, Jun 8, 2:46 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EDT SUN JUN 8 2008

MEZ001>006-091900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-091900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-091900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:36 PM EDTSevere Thunderstorm WarningCARAroostook9 min
Jun 8, 3:47 PM EDTSevere Thunderstorm WarningCARAroostook10 min
Jun 8, 4:17 PM EDTSevere Thunderstorm WarningCARAroostook31 min
Jun 8, 5:26 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis34 min
Jun 8, 5:53 PM EDTSevere Thunderstorm WarningCARSomerset37 min
Jun 8, 5:57 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot33 min
Jun 8, 6:23 PM EDTSevere Thunderstorm WarningCARAroostook37 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.